A 29-year-old white woman was taking oral prednisone, mesalamine (2000 mg twice daily), and chlordiazepoxide and clidinium bromide (5 mg/d and 2.5 mg/d, respectively) for treatment of Crohn disease. Mercaptopurine (100 mg/d) was introduced as a steroid-sparing agent while prednisone dose was tapered.
One month after reaching a dose of 150 mg/d of mercaptopurine, the patient presented with a 10-day history of nausea, fatigue, and painful erosions on her lips, the plantar surfaces of her feet, and her fingertips that prevented oral intake, walking, and use of her hands (Figure). Initial laboratory evaluation revealed the following abnormal values: white blood cell count, 2700/μL; aspartate transaminase level, 90 U/L (normal range, 11-47 U/L); alanine transaminase level, 209 IU/L (normal range, 7-53 IU/L); bilirubin concentration, 1.8 mg/dL (normal range, 0.3-1.1 mg/dL); lactate dehydrogenase level, 231 U/L (normal range, 50-150 U/L); and hemoglobin level, 8.9 g/dL (normal range, 12-16 g/dL). The remainder of the findings from her laboratory work were within normal limits, including the results from a basic metabolic panel, platelet count, alkaline phosphatase concentration, albumin level, and erythrocyte sedimentation rate. Findings of an antinuclear antibody test; cultures of blood, throat tissue, and skin; and polymerase chain reaction analysis of a sample from the lip lesion for herpes simplex virus were all negative. The thiopurine methyltransferase (TPMT) enzyme level was 28.8 enzyme units (EU) (normal range, 15.1-26.4 EU).
Wanat KA, Bandow GD, Klekotka PA. Palmar-Plantar Erythrodysesthesia Caused by Mercaptopurine and Mesalamine. Arch Dermatol. 2008;144(8):1079-1081. doi:10.1001/archderm.144.8.1079